Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 313, NWS Wilmington, OH

August 27, 2003Delaware County, Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 27, 2003, 6:04 AM EDT for Delaware County, Franklin County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 6:04 AM EDT (10:04 UTC)
Expired
Aug 27, 2003, 6:45 AM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Delaware County, OH, Franklin County, OH

The radar

The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2693 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.4
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 271004
SVRILN
OHC041-049-271045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
604 AM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN OHIO...
  FRANKLIN COUNTY IN OHIO...

* UNTIL 645 AM EDT...

* AT 604 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF DUBLIN...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...  .
  DUBLIN...
  GAHANNA...
  HILLIARD...
  POWELL...
  UPPER ARLINGTON...
  WESTERVILLE...
  WORTHINGTON...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4019 8275 3993 8276 3998 8296 4001 8325
          4005 8321 4021 8318

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:55 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 27, 1:55 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
155 AM EDT WED AUG 27 2003

WITH SUPERCOMPUTER PROBLEMS AT NCEP AND SPORADIC SUBSTITUTE MODEL
DATA( AFWA FOR ETA...NAVY NOGAPS FOR GFS)...WILL NOT MAKE SWEEPING
CHANGES TO CURRENT FCST.  CHANGES WILL FOCUS MORE ON THE SHORT
TERM...WHICH INVOLVES TODAY AND THURSDAY.

CURRENT KILN RADAR SHOWS SOME WIDELY SCATTERED SHRA/TSRA ACTIVITY
JUST TO THE N OF CWFA.  MORE THUNDERSTORMS WERE ERUPTING OVER SW
MICHIGAN NEAR COLD FRONTAL BOUNDARY/WEAK SFC LOW.  FOR TODAY...WITH
LACK OF SIGNIFICANT UPR SUPPORT...THUNDERSTORMS SHOULD NOT BECOME
WIDESPREAD.  HOWEVER...AS AFOREMENTIONED FRONT APCHS FROM THE
NW...EXPECT BEST CHC/S THIS AFTN TO BE ACRS THE N
(WAPOK...DAY...CMH...AROUND 40 PERCENT).  FOR THE SOUTH...PREVIOUS
MODEL SOUNDINGS WERE SHOWING A DECREASE IN THE STRONG CAPPING
INVERSION AROUND 850 MB.  THUS...BELIEVE THERE WILL BE MORE BUILDUPS
ACRS THE SOUTH THAN YESTERDAY...AND A 30 PERCENT CHC IS WARRANTED.
FCST TEMPS LOOK OK AT THIS POINT.

FOR TONIGHT...FRONT WILL MOVE SLOWLY SOUTH ACRS CWFA BEFORE STOPPING
SOMEWHERE OVER SRN OHIO.  AGAIN...WITH LACK OF SIGNIFICANT UPR
SUPPORT AND LOW LVL FORCING...BELIEVE CONVECTION WILL GRADUALLY
DISSIPATE TOWARD MIDNIGHT...AND WILL WORD ZONES THIS WAY.

ON THURSDAY...FRONTAL BOUNDARY WILL MOVE NORTH AS A WEAK WARM
FRONT...ALLOWING HUMID AIR TO OVERTAKE THE ENTIRE CWFA ONCE AGAIN.
WITH UNSTABLE AIRMASS...CAN NOT RULE OUT AN ISOLD AFTN/EVENING
THUNDERSTORMS.

NEXT SIGNIFICANT FRONT IS EXPECTED ACRS THE CWFA FRIDAY INTO
SATURDAY.

.ILN...NONE.

HICKMAN
Hazardous weather outlook, Aug 27, 5:00 AM EDT, 1 hour 4 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY THIS
AFTERNOON AND INTO THIS EVENING. A FEW OF THE STORMS MAY APPROACH
SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 27, 4:38 AM EDT, 1 hour 26 minutes before
OHZ077-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
438 AM EDT WED AUG 27 2003

...HEAT INDICES TO APPROACH 100 DEGREES ACROSS HAMILTON COUNTY AGAIN
THIS AFTERNOON...

A WARM AND MOIST AIRMASS REMAINS IN PLACE ACROSS THE OHIO VALLEY.
TEMPERATURES ARE FORECAST TO CLIMB TO AROUND 90 DEGREES THIS
AFTERNOON. THIS WILL COMBINE WITH HIGH HUMIDITIES TO ALLOW HEAT
INDICES TO APPROACH 100 DEGREES...ESPECIALLY IN URBAN LOCATIONS.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS.  FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK DURING THIS HEAT SPELL.

PERSONS ARE ADVISED TO AVOID PROLONGED WORK IN THE SUN...OR IN
POORLY VENTILATED AREAS ON TUESDAY.  KEEP PLENTY OF LIQUIDS ON HAND
AND TRY TO STAY IN AN AIR CONDITIONED ENVIRONMENT.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS ON THIS HEAT SITUATION.
Special weather statement, Aug 27, 4:47 AM EDT, 1 hour 17 minutes before
OHZ077-261600-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON OH
348 AM EDT TUE AUG 26 2003

...HEAT INDICES TO APPROACH 100 DEGREES ACROSS HAMILTON COUNTY THIS
AFTERNOON...

A WARM...WESTERLY FLOW ALOFT WILL BRING HOT TEMPERATURES TO THE OHIO
VALLEY REGION TODAY. TEMPERATURES ARE FORECAST TO REACH THE LOWER
90S.  THESE TEMPERATURES...COMBINED WITH HIGH HUMIDITY...WILL ALLOW
HEAT INDICES TO APPROACH 100 DEGREES...ESPECIALLY IN URBAN LOCATIONS.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS.  FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK DURING THIS HEAT SPELL.

PERSONS ARE ADVISED TO AVOID PROLONGED WORK IN THE SUN...OR IN
POORLY VENTILATED TODAY.  KEEP PLENTY OF LIQUIDS ON HAND AND
TRY TO STAY IN AN AIR CONDITIONED ENVIRONMENT.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS ON THIS HEAT SITUATION.
Special weather statement, Aug 27, 4:49 AM EDT, 1 hour 15 minutes before
OHZ077-272000-

SPECIAL WEATHER STATEMENT...CORRECTION FOR DATE
NATIONAL WEATHER SERVICE WILMINGTON OH
449 AM EDT WED AUG 27 2003

...HEAT INDICES TO APPROACH 100 DEGREES ACROSS HAMILTON COUNTY THIS
AFTERNOON...

A WARM AND MOIST AIRMASS REMAINS IN PLACE ACROSS THE OHIO VALLEY.
TEMPERATURES ARE FORECAST TO CLIMB TO AROUND 90 DEGREES THIS
AFTERNOON. THIS WILL COMBINE WITH HIGH HUMIDITIES TO ALLOW HEAT
INDICES TO APPROACH 100 DEGREES...ESPECIALLY IN URBAN LOCATIONS.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE
CONDITIONS.  FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK DURING THIS HEAT SPELL.

PERSONS ARE ADVISED TO AVOID PROLONGED WORK IN THE SUN...OR IN
POORLY VENTILATED TODAY.  KEEP PLENTY OF LIQUIDS ON HAND AND
TRY TO STAY IN AN AIR CONDITIONED ENVIRONMENT.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS ON THIS HEAT SITUATION.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:05 PM EDTSevere Thunderstorm WarningILNLicking55 min
Aug 27, 5:41 AM EDTSevere Thunderstorm WarningILNClark49 min
Aug 27, 6:25 AM EDTSevere Thunderstorm WarningILNMadison35 min
Aug 27, 11:27 AM EDTSevere Thunderstorm WarningILNClark63 min
Aug 27, 11:34 AM EDTSevere Thunderstorm WarningILNMontgomery56 min
Aug 27, 11:59 AM EDTSevere Thunderstorm WarningILNMiami31 min
Aug 27, 12:04 PM EDTSevere Thunderstorm WarningILNGreene56 min
Aug 27, 12:05 PM EDTSevere Thunderstorm WarningILNWarren40 min
Aug 27, 12:16 PM EDTSevere Thunderstorm WarningILNClinton44 min
Aug 27, 12:22 PM EDTSevere Thunderstorm WarningILNFayette38 min
Aug 27, 12:50 PM EDTSevere Thunderstorm WarningILNPickaway, Ross40 min
Aug 27, 1:22 PM EDTSevere Thunderstorm WarningILNFairfield53 min
Aug 27, 2:16 PM EDTSevere Thunderstorm WarningILNDelaware44 min
Aug 27, 7:43 PM EDTSevere Thunderstorm WarningILNFranklin32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.